North Dakota, 2014

Blizzard in North Dakota, January 26, 2014

January 26, 2014 · NWS FGF · 18 events in 18 counties and zones

North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date. Interstate 94 was closed from Bismarck through the Fargo-Moorhead area to Alexandria. Interstate 29 was closed throughout all of eastern North Dakota, U. S. Highway 2 was closed from East Grand Forks to Crookston, and U. S. Highway 10 was closed from Moorhead to Detroit Lakes. Some schools were delayed or cancelled on the 27th, as roads were just starting to be plowed. A Winnipeg man was struck and killed on Interstate 29 near Pembina when he stopped to check an accident scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 25, 11:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 25, 11:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 PM CST SAT JAN 25 2014

.UPDATE...
ISSUED AT 1123 PM CST SAT JAN 25 2014

LAST MINOR ADJUSTMENT TO POPS AS BACK EDGE OF SNOW APPROACHING A
GFK TO VALLEY CITY LINE PROPAGATING SOUTHEAST. REMAINDER OF
FORECAST ON TRACK.

UPDATE ISSUED AT 923 PM CST SAT JAN 25 2014

CONTINUE TO ADJUST POPS AS MAIN SNOW BAND CONTINUES TO SHIFT
EAST WITH WEST EDGE INTO THE VALLEY. VSBYS IMPROVING SO MAY NOT
END UP WITH AS MUCH SNOW AS EARLIER ANTICIPATED. NO OTHER CHANGES
NECESSARY.

UPDATE ISSUED AT 641 PM CST SAT JAN 25 2014

MAIN CHALLENGE TONIGHT WILL BE ADJUSTING POPS AS BAND OF SNOW
DROPS SE THROUGH THE FORECAST AREA. MADE SOME PRETTY SIGNIFICANT
CHANGES THROUGH THE NIGHT AND WILL MAKE FURTHER FINE TUNINGS
THROUGH THE EVENING. BACK EDGE OF SNOW LOOKS TO BE ENTERING FAR NW
FA SO STARTED TRIMMING POPS THERE. INCREASED POPS FROM VALLEY
EAST. EVERYTHING ELSE LOOKS ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CST SAT JAN 25 2014

SNOW ACCUMULATIONS TONIGHT AND BLIZZARD CONDITIONS TOMORROW WILL
BE THE MAIN FORECAST PROBLEMS FOR THE SHORT TERM.

WV LOOP SHOWS THE NEXT SHORTWAVE DIGGING THROUGH SASKATCHEWAN
TOWARDS THE NORTHERN PLAINS. THE SYSTEM WILL ENTER THE CWA TONIGHT
AND THERE SHOULD BE SOME GOOD SYNOPTIC LIFT MOVING INTO THE AREA.
AT THE SFC...THERE WILL BE A SFC TROUGH AXIS WITH SOME WARM AIR
ADVECTION AHEAD OF IT MOVING INTO EASTERN ND TONIGHT. MODELS SHOW
SOME SIGNS OF MID LEVEL FRONTOGENESIS DEVELOPING THIS EVENING AS
THE BAND MOVES INTO OUR CWA. SNOW REPORTS OVER CENTRAL ND HAVE
BEEN COMING IN A BIT LESS THAN EXPECTED DUE TO DRY AIR THAT IS
TAKING A WHILE TO BE SATURATED. HOWEVER...THINK WE WILL EVENTUALLY
SATURATE DOWN AND THERE SHOULD BE PLENTY OF LIFT AVAILABLE. CUT
QPF A SMALL AMOUNT BUT STILL KEPT SNOW ACCUMULATIONS BETWEEN 1 AND
4 INCHES FOR TONIGHT AND TOMORROW.

A BIGGER ISSUE THAN THE SNOW AMOUNTS IS THE WINDS WITH THE ARCTIC
FRONT COMING DOWN. THE GRADIENT BEHIND THE SFC LOW WILL BE QUITE
TIGHT WITH THE FRONT QUICKLY MOVING FROM NORTH CENTRAL ND IN THE
MORNING TO THE SD/NEB BORDER IN THE AFTERNOON. WINDS AT 925MB WILL
BE AROUND 40 TO 45 KTS WITH SOME MODEL SOLUTIONS SHOWING A FEW 50
KTS. THERE WILL BE STRONG COLD AIR ADVECTION COMING DOWN TO HELP
MIXING...AND MODELS SOUNDINGS SHOW THE POTENTIAL FOR ADIABATIC
MIXING ALL THE WAY TO 850MB. WITH A FEW INCHES OF FRESH SNOW ON
THE GROUND...BLOWING SNOW WILL BE A BIG ISSUE SUNDAY. THINK THAT
THE FRONT WILL ENTER OUR WESTERN COUNTIES FIRST BEFORE SUNRISE AND
WINDS WILL START PICKING UP THERE...THEN SPREADING EASTWARD INTO
THE VALLEY. BLOWING SNOW MODEL HAS 100 PERCENT CHANCE OF VIS LESS
THAN HALF MILE ACROSS LARGE PORTIONS OF THE CWA. WITH FAIRLY HIGH
CONFIDENCE OF BLOWING SNOW WILL GO AHEAD AND UPGRADE TO A BLIZZARD
WARNING...BEGINNING IN THE WEST AT 09Z AND INTO THE RRV BY 12Z.
A FEW SNOW SHOWERS WILL CONTINUE BEHIND THE COLD FRONT ON SUNDAY
BUT THE PRIMARY ISSUE WILL BE THE BLOWING SNOW. WILL KEEP THE
WARNING THROUGH 06Z MONDAY AS WINDS WILL BE SLOWLY GOING DOWN
THROUGHOUT THE EVENING.

THE ARCTIC HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT...WITH VERY
COLD AIR OF -28 TO -30 C AT 850MB COMING DOWN. WINDS WILL CONTINUE
TO BE FAIRLY BREEZY FOR MUCH OF THE NIGHT AND WIND CHILLS WILL BE
DROPPING DOWN TO WARNING CRITERIA. HOWEVER...WITH THE CURRENT
BLIZZARD WARNING WILL HOLD OFF ON ANY WIND CHILL HEADLINES TO
PREVENT CONFUSION.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM CST SAT JAN 25 2014

COLD TEMPS WILL CONTINUE INTO MONDAY WITH MOST LOCATIONS NOT
SEEING READINGS CLIMBING ABOVE -10 F. WINDS WILL BE LIGHTER THAN
SUNDAY BUT ENOUGH TO CREATE BITTER WIND CHILLS IN THE 35 TO 45
BELOW RANGE EVEN DURING THE DAY.

FOR MON NIGHT AND TUESDAY SFC HIGH PRESSURE TO THE WEST OF THE FA
SINKS TO THE SOUTH WHICH KEEPS THE AREA DRY. MON NIGHT LOWS SHOULD
EASILY SINK INTO THE 20S BELOW ZERO. HOW COLD REALLY DEPENDS ON HOW
MUCH THE WIND HOLDS UP. SFC WINDS TAKE ON MORE OF A WESTERLY
COMPONENT TUES WHICH RESULTS IN WEAK WARM ADVECTION. HOWEVER WITH
THE COLD START ALL AREAS SHOULD STAY BELOW ZERO.

FOR TUE NIGHT THROUGH SATURDAY NOT REALLY LOOKING AT MUCH CHANGE IN
THE OVERALL PATTERN OF NORTHWEST FLOW ALOFT. ANOTHER COLD FRONT
MOVES THRU THE FA ON WED WHICH COULD BRING A LITTLE LIGHT SNOW OR
FLURRIES BUT OVERALL LOOKS PRETTY INSIGNIFICANT. AFTER THIS PASSES
TO THE EAST GUSTY NORTHWEST WINDS WILL USHER IN ANOTHER POCKET OF
COLDER AIR. DO NOT SEE MUCH PCPN POTENTIAL AFTER THIS SYSTEM SO THE
REMAINDER OF THE FORECAST WILL STAY DRY. MODELS DO TRY TO GIVE A
BRIEF PERIOD OF ZONAL FLOW FRI NIGHT AND SAT AS A SHORT WAVE MOVES
THROUGH BUT THE COLD AIR REMAINS IN PLACE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1123 PM CST SAT JAN 25 2014

VSBY WILL CONTINUE TO IMPROVE TO VFR FROM NW-SE AS SNOW BAND
SHIFTS SOUTHEAST. STILL SEEING MVFR/VFR CIGS ACROSS THE REGION
HOWEVER ONCE STRONG WINDS KICK IN THIS AM IFR VSBY WILL SPREAD
FROM W TO E.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR NDZ008-016-027-029-030-039-049-052-053.

     BLIZZARD WARNING FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR NDZ006-007-014-015-024-026-028-038-054.

MN...BLIZZARD WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT
     FOR MNZ001>005-007-008-013>015-022-027>031-040.

&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...VOELKER
Hazardous weather outlook, Jan 25, 5:23 AM CST, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
523 AM CST SAT JAN 25 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
523 AM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO EASTERN NORTH DAKOTA BY EARLY
EVENING...WITH 2 TO 4 INCHES EXPECTED ALONG AND WEST OF THE RED
RIVER VALLEY. THE HIGHEST TOTALS SHOULD OCCUR FROM THE DEVILS
LAKE BASIN INTO THE SOUTHERN RED RIVER VALLEY. LIGHTER AMOUNTS ARE
EXPECTED TO THE EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH THE REGION SUNDAY
MORNING...BRINGING STRONG NORTHWEST WINDS. THESE STRONG WINDS
COMBINED WITH SEVERAL INCHES OF FRESH SNOW ON THE GROUND WILL SET
THE STAGE FOR POSSIBLE GROUND BLIZZARD CONDITIONS ON SUNDAY.
VISIBILITIES WILL LIKELY BE NEAR ZERO AT TIMES...WITH WIDESPREAD
WHITEOUT CONDITIONS POSSIBLE. THIS BLIZZARD HAS THE POTENTIAL TO
BE THE MOST SEVERE OF THE SEASON. THIS COULD BE A LIFE THREATENING
SITUATION IF STRANDED.

WIND CHILL VALUES MAY APPROACH 50 BELOW ZERO BY SUNDAY
EVENING...AND CONTINUE THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND VISIBILITY REPORTS WILL BE NEEDED.

TG

In the hours before

Local storm report, Jan 25, 10:33 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     SNOW             GRAND FORKS AFB         47.96N 97.38W
01/25/2014  M1.4 INCH        GRAND FORKS        ND   OTHER FEDERAL

            MEASUREMENT FROM GFAFB FORECASTER...STILL SNOWING

&&

PJS
Local storm report, Jan 25, 10:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             VALLEY CITY             46.92N 98.01W
01/25/2014  E3.5 INCH        BARNES             ND   PUBLIC

            STILL SNOWING

&&

PJS
Local storm report, Jan 25, 10:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1047 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     SNOW             2 W NORTHWOOD           47.74N 97.61W
01/25/2014  E3.0 INCH        GRAND FORKS        ND   PUBLIC

            TOTAL AS OF 1047 PM ... STILL SNOWING ... REPORT FROM
            FACEBOOK

&&

PJS
Local storm report, Jan 25, 10:50 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     SNOW             TWO INLETS              47.05N 95.22W
01/25/2014  M1.8 INCH        BECKER             MN   PUBLIC

            STILL SNOWING ... REPORT FROM FACEBOOK

1047 PM     SNOW             MOUNTAIN                48.68N 97.86W
01/25/2014  E3.0 INCH        PEMBINA            ND   PUBLIC

            STILL SNOWING ... REPORT FROM FACEBOOK

&&

PJS
Local storm report, Jan 25, 11:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             DRAYTON                 48.56N 97.18W
01/25/2014  E2.5 INCH        PEMBINA            ND   PUBLIC

            STILL SNOWING ... REPORT FROM FACEBOOK

&&

PJS
Local storm report, Jan 25, 11:07 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 PM CST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             NECHE                   48.98N 97.55W
01/25/2014  E3.0 INCH        PEMBINA            ND   PUBLIC

            STILL SNOWING ... REPORT FROM FACEBOOK

&&

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Towner

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Benson

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Ramsey

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Blizzard, Western Walsh

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Nelson

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
January 26, 3:00 AM CST to 10:00 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Pembina forecast zone
Deaths
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Blizzard, Eastern Walsh

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Grand Forks

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Blizzard, Steele

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Blizzard, Traill

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Blizzard, Cass

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Blizzard, Ransom

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Blizzard, Sargent

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Blizzard, Richland

When
January 26, 6:00 AM CST to 10:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Pembina2014-01-2653MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487565, 487566, 487567, 487568, 487570, 487571, 487573, 487574, 487575, 487578, 487579, 487580, 487582, 487583, 487584, 487585, 487586, 487587.